Evidence map›Paper›PMID 38910605›Full record

ArticleCureus2024

Adrenal Insufficiency and Thyrotoxicosis Following Combined Immune Checkpoint Inhibitor Use: A Case Report and Literature Review.

Kaoruko Fukushima, Saori Kitayama, Manami Sazuka, Remi Kodera, Kazuhito Oba, Kenji Toyoshima, Yuko Chiba, Hiroshi Yamamoto, Atsushi Araki, Yoshiaki Tamura

Abstract readCase Reports
In one paragraph

Article in Cureus, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed.

  1. Article
  2. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

10 authors.

Kaoruko FukushimaDepartment of Diabetes, Metabolism, and Endocrinology, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.
Saori KitayamaDepartment of Diabetes, Metabolism, and Endocrinology, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.
Manami SazukaDepartment of Respiratory Medicine, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.
Remi KoderaDepartment of Diabetes, Metabolism, and Endocrinology, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.
Kazuhito ObaDepartment of Diabetes, Metabolism, and Endocrinology, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.
Kenji ToyoshimaDepartment of Diabetes, Metabolism, and Endocrinology, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.
Yuko ChibaDepartment of Diabetes, Metabolism, and Endocrinology, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.
Hiroshi YamamotoDepartment of Respiratory Medicine, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.
Atsushi ArakiDepartment of Diabetes, Metabolism, and Endocrinology, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.
Yoshiaki TamuraDepartment of Diabetes, Metabolism, and Endocrinology, Tokyo Metropolitan Institute for Geriatrics and Gerontology, Tokyo, JPN.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Destructive thyroiditis and secondary adrenal insufficiency are major endocrinological immune-related adverse events of immune checkpoint inhibitors (ICIs). However, the timing at which each event occurs most frequently after drug administration varies, and cases where multiple events occur simultaneously are rare. We encountered a patient who concurrently suffered from thyrotoxicosis and adrenal insufficiency. An 80-year-old woman with a history of type 2 diabetes mellitus (DM) was diagnosed with stage IVA squamous cell carcinoma of the lungs. Treatment with a combination of nivolumab and ipilimumab was initiated. Although she tested positive for thyroglobulin antibody and transient subclinical hyperthyroidism was observed after two courses, treatment with ICIs was continued. Four months later, treatment was discontinued due to drug-induced lung disease. One month after the last administration, the patient became unconscious and was admitted to another hospital, diagnosed with diabetic ketoacidosis, urinary tract infection, and sepsis. After acute-phase treatment, she was transferred to our hospital due to persistent fever and tachycardia. Thyrotoxicosis and adrenal insufficiency were observed, with high levels of free thyroxine, low thyroid-stimulating hormone (TSH), and cortisol levels. Treatment with extracellular fluids, potassium iodide, beta-blockers, and hydrocortisone was initiated, and the patient's condition improved. No other pituitary hormone deficiencies were observed. She was diagnosed with painless thyroiditis and secondary adrenal insufficiency based on the positive thyroglobulin antibody, negative TSH receptor antibody, decreased Doppler flow in thyroid ultrasonography, low adrenocorticotrophic hormone (ACTH), and low response of ACTH and cortisol to corticotropin-releasing hormone loading test. MRI revealed no abnormalities. We report a case of thyrotoxicosis and secondary adrenal insufficiency five months after the first administration of nivolumab and ipilimumab. Careful follow-up and early detection of endocrine disorders are critical in patients treated with a combination of ICIs.

Indexed as

adrenal insufficiencycombined nivolumab and ipilimumab therapyimmune checkpoint inhibitor (ici)immune-related adverse event (irae)thyrotoxicosis

Identifiers

PMID38910605
PMCPMC11191842

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.